Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


possibility of hypersensitivity reaction when restarting Trizivir
Dec 27, 2007

I am a 36 y/o male diagnosed HIV+ in 1999. My current cd4 is 766 26%, and VL 56650. I have elected to restart Trizivir and Viread. I have taken both of these medications in the past without any problems apart from the usual run of the mill side effects. I had an HIV genotype drawn last wed. and do not know the results yet. Is there a chance that i would be more likely to have this reaction or not. Would another medication such as Atripla be an alternative?..That's really the reason i chose trizivir in the first place...Merry Christmas and thanks again for providing this valuable service to the HIV+ community... Ray

Response from Dr. Daar

Hi Ray, Thank you for your posting and Merry Christmas to you as well.

In order to fully answer your question regarding whether Atripla would be an alternative I would need some additional information. If your only previous regimen was Trizivir and viread and your viral load was always undetectable until you stopped treatment and your recent genotype shows no resistance then you should be a good candidate for Atripla. If you have ever been viremic on a regimen or have evidence of resistance on your pending genotype test then this may not be the case. I would suggest that after your genotype gets back you meet with your expert provider and go through your treatment history and explore this possibility if you are interested in making such a change.

With regards to hypersensitivity to abacavir when restarting trizivir, the combination pill of zidovudine, abacavir and lamivudine. In general, people who have been on abacavir in the past without developing a reaction who then stop it for anyone of a number of reasons, should be able to safely restart the therapy. That said, there have been a few cases where people reportedly stopped treatment without having had a hypersensitivity reaction and then upon restarting were thought to have had a reaction. Because of this it is recommended that therapy be restarted in all people with caution and that patients be observed during the first days of treatment for any signs of an allergic reaction. Importantly, this is in contrast to those who have had a suspected reaction, in which case abacavir should NEVER be given again. You should also talk to your provider about doing a test for HLA B5701 since those who are not HLA B5701 positive appear to be at a very low risk of having an abacavir hypersensitivity reaction.

Best, Eric


Previous
Sustiva rash late in the game
Next
Low CD4 cells with undetectable viral loads

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement